North Carolina, 2023

Rip Current in North Carolina, August 5, 2023

August 5, 2023 · NWS ILM · 1 event in 1 county or zone

Moderate rip current activity, afternoon low tide, and weekend crowd led to multiple rip current rescues at New Hanover County beaches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Moderate rip current activity, afternoon low tide, and weekend crowd led to multiple rip current rescues at New Hanover County beaches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 5, 5:57 AM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 5, 5:57 AM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
657 AM EDT Sat Aug 5 2023

.SYNOPSIS...
Weak high pressure will build in from the north today and
Sunday. Isolated showers and thunderstorms will develop along
the sea breeze this weekend. Next week will see typical late
summer conditions of warm temperatures and a chance of rain each
day, particularly during the afternoon and evening hours.

&&

.NEAR TERM /THROUGH TONIGHT/...
The front will remain offshore today so we could see isolated
activity over the waters throughout the day. Meanwhile over the land
chances are looking a bit lower for decent coverage with sea breeze
showers/storms so went with isolated. Activity will shift to over
the waters tonight where we could see decent chances for fog again.
Depending on cloud cover, temps could warm up a bit more inland.
Overall highs should be in the upper 80s to near 90 with lows near
70.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Progressive mid-level pattern Sun becomes a little more amplified on
Mon in response to shortwave moving across the Mid-West and southern
Great Lakes. The flow aloft does back a bit from westerly on Sun to
southwesterly Mon increasing precipitable water from around 1.5" Sun
to over 2 inch Mon. Limited rainfall chances Sun with diurnal sea
breeze convection being the main source of isolated to scattered
showers and thunderstorms. On Mon the increase in pwat is somewhat
deceptive. There remains a significant amount of dry air between
700mb and 500mb and there is a lack of forcing. No shortwaves to
speak of, but there should be some instability with CAPE approaching
2k J/kg. There will be a sea breeze and a weak Piedmont trough
starts to take shape in the afternoon. Both of these will provide a
little bit of low level convergence. The increased moisture should
allow for storm development across the forecast area, although
coverage will still struggle to surpass 30%.

Surface high centered north of the area Sun shifts off the New
England coast for Mon. Winds veer from northerly on Sun (outside of
the sea breeze influence) to southwest on Mon. Partial thickness and
850 temps suggest highs warmer than one would expect given the
synoptic pattern. The prolonged excessive heat across the western
Gulf Coast and Southwest might be the culprit here with the very
warm air in the regions being advected east by the deep west to
southwest flow. Afternoon highs away from the coast could be 5
degrees above climo Sun and 5 to 10 degrees above Mon. Lows will run
around 5 degree above climo.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Flow aloft will remain weakly amplified next week, supporting daily
bouts of diurnal showers and thunderstorms. Limited shortwave
energy, the medium range guidance barely shows much, may provide a
bit of enhancement, although hard to pin down strength/timing at
such distant time ranges. Better bet will be on the storms developing
along the sea breeze each afternoon with additional storms
developing on outflow from first round of convection. Not expecting
coverage much above what would be normal for this time of year,
which is around 30%, with the lack of dynamics and a marginal
environment in place. Temperatures will run 3 to 5 degrees above
normal both during the day and at night.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Restrictions (mostly due to low stratus) will likely stick
around at coastal terminals until ~18Z. Afterwards, a light sea
breeze will move in with isolated shower/storm chances possible
at coastal terminals until the evening with north winds becoming
more southerly. Fog possible again tonight.

Extended Outlook...Some aviation restrictions possible this
weekend into early next week as chances for showers and
thunderstorms continue.

&&

.MARINE...
Through Tonight...
Light N'ly flow in the morning will become more SE'ly this afternoon
but still expecting benign marine conditions. A stalled front over
the waters could lead to isolated shower/storm activity throughout
the day and overnight. Seas 2-3 ft with a SSW wind wave and a 1-2 ft
ESE swell at 9-10 seconds.

Sunday through Wednesday...
Light northeast flow Sun morning will become southeast as the
sea breeze circulation develops and becomes the dominant
feature. Surface high over NY Sun moves off the New England
coast Sun night, setting up southerly flow locally. Gradient
tightens up Mon as weak front approaches and speeds increase to
15 to 20 kt. Gradient remains well defined Tue with minimal
change in wind speed or direction. Front arrives in the area Tue
night but struggles to push south of the waters. Southerly flow
continues on Wed, but the weakened gradient will lead to weak
speeds over the waters. Seas 2 to 3 ft Sun into Mon will build
in response to increasing wind speeds. Later Mon seas will be 3
to 4 ft with 3 to 5 ft Mon night through Tue night. Seas drop to
2 to 3 ft Wed in response to lower wind speeds. A southerly
wind wave and a southeast swell will be present through Wed with
the southerly wind wave becoming the dominant wave later Mon.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...LEW
SHORT TERM...III
LONG TERM...III
AVIATION...LEW
MARINE...III/LEW
Hazardous weather outlook, Aug 5, 2:31 AM EST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
331 AM EDT Sat Aug 5 2023

AMZ250-252-254-256-NCZ087-096-099-105-109-110-SCZ017-023-024-032-033-
039-055-056-058-059-060745-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Coastal Georgetown-Central Horry-
Northern Horry-
331 AM EDT Sat Aug 5 2023

This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-060745-
Coastal Pender-Coastal New Hanover-Coastal Horry-
331 AM EDT Sat Aug 5 2023

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-060745-
Inland New Hanover-
331 AM EDT Sat Aug 5 2023

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor coastal flooding could occur again along the Cape Fear River
during Saturday night's high tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

lew

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal New Hanover

When
August 5, 9:00 AM EST to 3:00 PM EST
Where
Coastal New Hanover forecast zone
Reported by
Lifeguard
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Carolina Beach Ocean Rescue performed 20 to 25 rip current rescues today. Wrightsville Beach reported 15 to 20 rip rescues.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108739.